Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Drug Holiday?
May 11, 2008

I recently switched doctors and my new doctor wants me to stop taking Atripla for a few months so he can "determine if I really need to take the medication." My previous doctor started me on Atripla in November 2006 because my T-Cells dropped below 350. Note that I have not missed a dose (maybe late, but never missed). My question, is it common for HIV+ patients to stop taking their Atripla after having once dropped below 350? Why would I stop taking meds knowing that my T-cells will only drop? Will stopping the meds increase my risk of resistance and eliminate Atripla as a viable option in the future? I am very concerned about my doctors recommendation because based on everything I've read, once you start taking HIV meds you are not suppose to stop. Please advise...

Response from Dr. Young

Thanks for your post.

If you had previously reached a CD4 count below 350, there's no reason why I would not recommend continuing to take your medications.

Stopping medications (treatment interruptions) have been associated with a significantly greater risk of having serious complications, including death and cancers. Further, safely stopping non-nuke regimens can be challenging because the efavirenz part will linger in your body longer than the nuke parts (tenofovir and FTC), a situation of possible virtual monotherapy, and one that could cause risk of drug resistance.

So, I would disagree with your doctor's recommendation about stopping. Talk to your doctor about the risks and benefits (and bring up the SMART study conclusions about the relative risks of treatment discontinuation).

Best of health, BY



Previous
Ibuprofen
Next
KP 1461 Status

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement